Alert archive / Alabama / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 82, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 17, 2024, 4:08 PM CDT for Mobile County, Alabama. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2024, 4:08 PM CDT (21:08 UTC)
- Expired
- May 17, 2024, 5:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mobile County, AL
The radar
The Mobile radar (KMOB), 15 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 4:15 PM CDT | TSTM WND DMG | 3 Ne Dawes, AL | Off duty NWS Employee reports downed power lines and a few snapped trees on Schillinger Rd south of Cottage Hill Road. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 9.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 652 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 445 m²/s²
- 0-3 km storm-relative helicity
- 599 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.9
The text
As transmitted.
281
WUUS54 KMOB 172108
SVRMOB
ALC097-172200-
/O.NEW.KMOB.SV.W.0082.240517T2108Z-240517T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
408 PM CDT Fri May 17 2024
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Southwestern Mobile County in southwestern Alabama...
* Until 500 PM CDT.
* At 407 PM CDT, a severe thunderstorm was located 6 miles northeast
of Grand Bay, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tillmans Corner, Theodore, and I10 And I65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
&&
LAT...LON 3050 8839 3066 8835 3067 8799 3041 8801
TIME...MOT...LOC 2107Z 279DEG 21KT 3057 8829
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RD1 follow-up statement
052 WWUS54 KMOB 172151 SVSMOB Severe Weather Statement National Weather Service Mobile AL 451 PM CDT Fri May 17 2024 ALC097-172201- /O.EXP.KMOB.SV.W.0082.000000T0000Z-240517T2200Z/ Mobile AL- 451 PM CDT Fri May 17 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOBILE COUNTY WILL EXPIRE AT 500 PM CDT... The storm which prompted the warning has moved out of the area. Therefore, the warning will be allowed to expire. LAT...LON 3050 8839 3066 8835 3067 8799 3041 8801 TIME...MOT...LOC 2151Z 279DEG 21KT 3053 8802 $$ RD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:14 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, May 17, 1:14 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
114 PM CDT Fri May 17 2024
...New AVIATION, NEAR TERM...
.AVIATION...
(18Z TAFS)
Issued at 114 PM CDT Fri May 17 2024
Scattered thunderstorms will continue to develop across the area
throughout the afternoon. Gusty winds and hail will accompany
strong to severe storms throughout the day. Ceilings will drop
into the MVFR to IFR range in and around scattered storms.
Outside of thunderstorms, conditions will remain gusty along the
coast through early afternoon. /13
&&
.NEAR TERM...
(Rest of today)
Issued at 114 PM CDT Fri May 17 2024
Currently watching and area of light to moderate rain moving
across our interior area this afternoon to the north of a
northward moving warm front. To the south of this boundary, the
airmass has become rather unstable with MLCAPE values around
2000J/Kg and deep layer shear values around 40 to 50 knots. We
will be closely monitoring these areas for any thunderstorms that
can develop as they will have the potential to become severe with
damaging winds and large hail. The tornado threat remains very low
due to weak low level shear values. /13
SHORT AND LONG TERM...
(Sunday through Thursday)
Issued at 538 AM CDT Fri May 17 2024
The area dries out late in the weekend through the middle of next
week. Weak ridging aloft builds into the region as a trough
remains draped across the western Atlantic. This pattern results
in northerly to northwesterly flow aloft developing overhead
through early Wednesday. A surface high draped down the East Coast
eventually nudges into the region early next week and onshore
flow becomes established by Tuesday. A shortwave sliding across
the central portion of the CONUS will cause the ridge aloft to
briefly flatten toward the Gulf by mid-week. The bulk of the
showers and storms associated with this shortwave will likely
remain to our north on Wednesday and Thursday, although we can't
rule out some isolated storms by Thursday afternoon.
Beach Note: Rip current risk remains HIGH on Sunday and eventually
falls to MODERATE late on Sunday night. The risk remains MODERATE
on Monday. RCMOS probabilities indicate that the risk should fall
to a low on Tuesday through Thursday. RCMOS guidance does indicate
a very brief bump to MODERATE is possible Tuesday afternoon for
the beaches in northwest Florida. 07/mb
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 68 82 67 88 66 90 69 87 / 80 80 20 10 0 0 0 0
Pensacola 72 80 70 86 69 88 72 85 / 60 90 30 10 0 0 0 0
Destin 73 80 71 85 71 85 72 84 / 50 80 40 20 0 0 0 0
Evergreen 68 82 65 87 64 89 64 89 / 80 90 30 10 0 0 0 0
Waynesboro 66 84 64 86 63 90 66 91 / 70 70 10 10 0 0 0 0
Camden 67 82 64 85 63 88 64 89 / 70 80 30 20 0 0 0 0
Crestview 69 81 65 88 64 90 64 89 / 60 90 30 10 0 0 0 0
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Saturday afternoon for ALZ051>060-261>266.
High Rip Current Risk through Sunday afternoon for ALZ265-266.
FL...Flood Watch through Saturday afternoon for FLZ201>206.
High Rip Current Risk through Sunday afternoon for FLZ202-204-
206.
MS...Flood Watch through Saturday afternoon for MSZ067-075-076-078-
079.
GM...Small Craft Advisory until 4 PM CDT this afternoon for
GMZ630>636-650-655-670-675.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Special weather statement, May 17, 2:54 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Mobile AL
254 PM CDT Fri May 17 2024
ALZ059-060-172045-
Covington AL-Escambia AL-
254 PM CDT Fri May 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ESCAMBIA AND
SOUTHWESTERN COVINGTON COUNTIES THROUGH 345 PM CDT...
At 254 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of East Brewton, or 8 miles east of Brewton, moving
east at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Escambia and southwestern Covington Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3100 8644 3108 8706 3126 8703 3126 8677
3120 8677 3119 8676 3120 8674 3118 8673
3118 8672 3119 8672 3119 8670 3127 8670
3128 8643
TIME...MOT...LOC 1954Z 272DEG 35KT 3114 8694
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RDSpecial weather statement, May 17, 3:20 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Mobile AL
320 PM CDT Fri May 17 2024
ALZ261-263-172100-
Mobile Inland AL-Mobile Central AL-
320 PM CDT Fri May 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MOBILE COUNTY THROUGH
400 PM CDT...
At 320 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Chunchula, or 10 miles west of Saraland, moving
east at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Saraland, Chickasaw, Satsuma, Creola, Chunchula, Axis, Semmes, and
I65 And AL 158.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3078 8834 3092 8834 3098 8796 3091 8795
3087 8798 3086 8795 3082 8795 3080 8796
3081 8799 3079 8796 3079 8799 3077 8799
3078 8796 3077 8796 3077 8795 3076 8798
3075 8794
TIME...MOT...LOC 2020Z 271DEG 16KT 3086 8824
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RDSpecial weather statement, May 17, 3:56 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
356 PM CDT Fri May 17 2024
ALZ263-265-172145-
Mobile Coastal AL-Mobile Central AL-
356 PM CDT Fri May 17 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MOBILE COUNTY
THROUGH 445 PM CDT...
At 356 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Mobile Regional Airport, or 10 miles west of
Tillmans Corner, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Theodore,
I10 And I65, and Mobile Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3050 8840 3069 8841 3075 8800 3048 8800
TIME...MOT...LOC 2056Z 270DEG 16KT 3063 8834
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RDSpecial weather statement, May 17, 4:05 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Mobile AL
405 PM CDT Fri May 17 2024
ALZ059-FLZ201-203-172200-
Escambia AL-Escambia Inland FL-Santa Rosa Inland FL-
405 PM CDT Fri May 17 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ESCAMBIA...
NORTHEASTERN SANTA ROSA AND NORTH CENTRAL ESCAMBIA COUNTIES THROUGH
500 PM CDT...
At 405 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles east of Riverview to near Flomaton.
Movement was east at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Brewton, Flomaton, East Brewton, Pollard, and Riverview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 1000 PM CDT for south central
Alabama...and northwestern Florida.
&&
LAT...LON 3100 8679 3095 8679 3099 8742 3114 8720
3110 8670 3100 8670 3100 8669 3099 8669
TIME...MOT...LOC 2105Z 261DEG 19KT 3102 8683 3104 8727
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RDThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:35 PM CDT | River Flood Warning | MOB | Clarke, Washington | 14 hr |
| May 17, 12:28 AM CDT | Special Marine Warning | MOB | 92 min | |
| May 17, 1:38 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 37 min |
| May 17, 1:56 AM CDT | Special Marine Warning | MOB | 94 min | |
| May 17, 2:10 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 50 min |
| May 17, 2:44 AM CDT | Special Marine Warning | MOB | 91 min | |
| May 17, 3:02 AM CDT | Areal Flood Advisory | MOB | Baldwin | 3 hr |
| May 17, 3:18 AM CDT | Small Craft Advisory | MOB | 13 hr | |
| May 17, 5:19 AM CDT | Special Weather Statement | MOB | Baldwin | 41 min |
| May 17, 6:16 AM CDT | Severe Thunderstorm Warning | MOB | Mobile, Washington | 32 min |
| May 17, 6:23 AM CDT | Special Weather Statement | MOB | Baldwin | 37 min |
| May 17, 6:32 AM CDT | Special Weather Statement | MOB | Mobile | 43 min |
| May 17, 6:47 AM CDT | Special Weather Statement | MOB | Washington | 43 min |
| May 17, 7:12 AM CDT | Special Weather Statement | MOB | Escambia | 33 min |
| May 17, 7:53 AM CDT | Areal Flood Advisory | MOB | Choctaw | 44 min |
| May 17, 8:37 AM CDT | Flash Flood Warning | MOB | Choctaw | 4 hr |
| May 17, 9:06 AM CDT | Areal Flood Advisory | MOB | Wilcox | 83 min |
| May 17, 10:29 AM CDT | Flash Flood Warning | MOB | Wilcox | 3 hr |
| May 17, 2:54 PM CDT | Special Weather Statement | MOB | Covington | 51 min |
| May 17, 3:02 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Covington, Escambia | 43 min |
| May 17, 3:20 PM CDT | Special Weather Statement | MOB | Mobile | 40 min |
| May 17, 3:43 PM CDT | Severe Thunderstorm Warning | MOB | Covington | 47 min |
| May 17, 3:47 PM CDT | Tornado Warning | MOB | Covington | 43 min |
| May 17, 3:56 PM CDT | Special Weather Statement | MOB | Mobile | 49 min |
| May 17, 4:01 PM CDT | Areal Flood Advisory | MOB | Conecuh, Covington, Escambia | 3 hr |
| May 17, 4:05 PM CDT | Special Weather Statement | MOB | Escambia | 55 min |
| May 17, 4:09 PM CDT | Special Marine Warning | MOB | 96 min | |
| May 17, 4:15 PM CDT | Areal Flood Advisory | MOB | Mobile | 3 hr |
| May 17, 4:33 PM CDT | Severe Thunderstorm Warning | MOB | Covington | 27 min |
| May 17, 4:40 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 50 min |
| May 17, 5:15 PM CDT | Special Weather Statement | MOB | Covington | 60 min |
| May 17, 5:17 PM CDT | Flash Flood Warning | MOB | Covington | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.